Canine distemper is a contagious disease that affects the gastrointestinal, neurological and respiratory systems. According to the Pet Place library, half of the dogs that contract the distemper disease die. Due to the incredibly high mortality rate, distemper is one of the core vaccines always provided to puppies during their initial visits. Although the distemper vaccine is relatively safe, there are some serious side effects that can occur in some dogs.
Video of the Day
Lethargy and Loss of Appetite
Lethargy is perhaps the most common side effect noticed by pet owners after their dog has been given the distemper vaccine. The dog may want to sleep at times when it normally does not, and it may not feel like playing even when toys are presented. Loss of appetite is also common with lethargy, as the animal may not want to move, even during feeding time.
Fever is another common side effect exhibited by dogs after distemper vaccination. The dog may feel very warm to the touch and will probably demonstrate sluggish behavior. Owners can take their dog's temperature rectally if they are concerned, and report their findings to their veterinarian. Any temperature above 102 degrees F can be cause for concern.
Swelling may be seen in the hours or even minutes following the administration of the distemper vaccine. Red and swollen tissue around the injection site is common. Some animals may exhibit more severe swelling of the face and tongue, which can impede their breathing. If you notice excessive swelling in your pet, contact your veterinarian immediately, as the swelling could be an early sign that your pet is going into allergic shock.
Vomiting and Diarrhea
The distemper vaccine causes many animals to feel sick to their stomach. This is because the animal's immune system is fighting a low dose of the disease in the vaccine, which can upset the gastrointestinal tract. Mild vomiting due to nausea is not uncommon, but excessive vomiting and diarrhea is a cause for concern. Contact your veterinarian immediately if the vomiting or diarrhea is excessive or prolonged.
One of the most disturbing side effects associated with the distemper vaccine is the onset of seizures. The animal may begin to experience small tremors or muscle tics, usually noticed as spasms of an isolated body part. The spasms can increase in their intensity until a full-blown seizure occurs. This can signify an extreme allergic reaction to the distemper vaccine. Should this happen, rush your pet to the veterinarian immediately. Call them on your way there, but the most important thing is to get the animal to the clinic as soon as you possibly can. Seizures can be lethal and are extremely alarming to witness.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.